Alert archive / North Carolina / Flash Flood Warnings in 1998

Flash Flood Warning 5, NWS Greenville-Spartanburg, SC

January 7, 1998Graham County, Swain County, North Carolina

NWS Greenville-Spartanburg, SC issued this flash flood warning at Jan 7, 1998, 3:45 PM EST for Graham County, Swain County, North Carolina. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 7, 1998, 3:45 PM EST (20:45 UTC)
Expired
Jan 7, 1998, 9:45 PM EST
In force
6 hr
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

Counties Graham County, NC, Swain County, NC

The radar

The Knoxville radar (KMRX), 87 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.8 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 1998-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 1998-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
198 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
536 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 072045
FFWGSP
GAC137-241-NCC021-075-087-089-099-113-173-175-080245-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
345 PM EST WED JAN 7 1998
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL  945 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTHEAST GEORGIA
 
   ...HABERSHAM COUNTY...RABUN COUNTY
 
IN WEST NORTH CAROLINA
 
   ...BUNCOMBE COUNTY...GRAHAM COUNTY...HAYWOOD COUNTY
   ...HENDERSON COUNTY...JACKSON COUNTY...MACON COUNTY...SWAIN COUNTY
   ...TRANSYLVANIA COUNTY
 
RAINFALL ACROSS EXTREME NORTHEAST GEORGIA...AND THE MOUNTAINS OF WESTERN
NORTH CAROLINA HAS AVERAGED FROM 2 TO 4 INCHES TODAY WITH A FEW REPORTS
OVER 5 INCHES. REPORTS OF ROADS UNDER WATER AND SOME BRIDGES CLOSED HAVE
BEEN RECEIVED.
 
HEAVIER AND MORE WIDESPREAD RAIN WILL MOVE INTO THE AREA THIS EVENING...
CONTINUING OVERNIGHT.
 
KEEP AN EYE ON THE WEATHER AND RIVER OR STREAM CONDITIONS.
RESIDENTS ALONG STREAM COURSES SHOULD BE PREPARED FOR THE
POSSIBILITY OF ADDITIONAL HIGH WATER.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Jan 7, 2:35 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Jan 7, 2:35 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
235 PM EST WED JAN 7 1998

ALL:  FLASH FLOOD WATCHES HAVE BEEN COORDINATED ON PHONE.

DISC:  TREMENDOUS FEED OF TROPICAL MOISTURE TO MAXIMIZE OVER CWA
TONIGHT.  MIN TEMPS TO BE HELD UP AS A RESULT.  ALTHOUGH MODELS
DIVERGE QUICKLY IN MANY ASPECTS AFTER 12 AND 24 HOURS...THEY DO
AGREE ON THE GENERAL POSITIONING OF THE UPPER LEVEL TROUGH AXIS.
UPPER LEVEL FORCING SHOULD GENERATE ADDITIONAL RAIN TOMORROW BUT
WITH LESS QPF. AS UPPER LEVEL TROUGH PIVETS THROUGH CWA THURS NIGHT
COLD AIR ADVECTION ALOFT SHOULD DESTABILIZE THE ATOMSPHERE ENOUGH
SUPPORT SCATTERED SHOWERS.

AVL  60/64/47/53  +94
CLT  62/64/51/60  ++4
GSP  62/65/51/60  +94

KAJ

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 12:35 PM ESTFlash Flood WarningGSPTransylvania3 hr
Jan 7, 3:45 PM ESTFlash Flood WarningGSPJackson, Macon6 hr
Jan 7, 3:45 PM ESTFlash Flood WarningGSPBuncombe, Haywood, Henderson, Transylvania6 hr

Nearby

Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.